Waiting for Angioedema
By Paul Mazurek
An air medical team is called to a local emergency room to rapidly transport a 68-year-old male who presented with a two-hour history of facial swelling preceded by two days of abdominal pain and flu-like symptoms. His tongue is swollen so significantly that it protrudes from his mouth. He is able to speak one- to two-word phrases with very harsh vocal quality. His wife, who is at his bedside, mentions that he was “trached in your helicopter” after he had his aorta torn in an industrial accident in 1987.
The patient denies any allergies to medications. He has a history of hypertension and has taken lisinopril and Benicar™ (olmesartan) for several years without recent dose titrations. His last oral intake was at dinner several hours ago.
Clinically, he is awake and alert; he has a visibly swollen tongue and evidence of hypopharyngeal swelling on X-ray. There is no other edema. Skin is warm, dry and free of urticaria or pruritis. Lung sounds are clear bilaterally. Vital signs include a temperature of 37.6 degrees Celsius, heart rate of 82 beats per minute, respiratory rate of 18 breaths per minute and unlabored, oxygen saturation of 99 percent on 4 liters per minute by nasal cannula and a blood pressure of 210/96 (baseline 140/80). His management in the emergency room thus far has included Solu-Medrol™ (methylprednisolone), 125 milligrams I.V., Benadryl® (diphenhydramine) 50 milligrams I.V and Pepcid™ (famotidine) 20 milligrams I.V.
Angioedema is the localized swelling of the skin secondary to fluid shift into the interstitial tissues from the vasculature. It most commonly affects the face, extremities, external genitalia or intestinal walls. Angioedema is most dangerous when it affects the skin and mucosal tissues of the throat, face, lips and tongue, due to the life-threatening potential for airway compromise.1 Angioedema can be differentiated from other forms of edema by a rapid onset; typical involvement of the face, throat or gut; and usual absence of pruritis or urticaria.2
Of particular interest, especially in this case, is the implication of angiotensin converting enzyme inhibitors (ACEI) in angioedema. ACEIs block the enzyme that converts angiotensin I into angiotensin II, effectively limiting vasoconstriction. They increase blood levels of bradykinin (a protein that causes blood vessel dilation), which opposes the vasoconstrictive effects of angiotensin II. ACEIs are a common exogenous cause of angioedema leading to emergency department visits.2 Intestinal wall involvement presents as colicky abdominal pain, often accompanied by nausea and vomiting.
Angioedema develops in 0.1 to 0.7 percent of patients taking ACEIs.2 Onset ranges from the first week of use to the second or third year of use.1 Symptoms typically resolve within 24-48 hours after cessation of drug.2 ACEI-induced angioedema is most commonly seen with captopril and enalopril, but has been described with all ACEIs.1 Genetic factors may be important. Individuals with a history of angioedema from other causes are more susceptible to ACEI-induced angioedema. Generally, antihistamines and steroids are not effective treatments for ACEI induced angioedema.
Potential differential diagnoses include:
- Ludwig’s Angina
- Various autoimmune conditions
- Allergic contact dermatitis
- Facial cellulitis
- Hyper- or hypothyroidism
- Head and neck tumors
While the efficacy of corticosteroids, antihistamines and either subcutaneous or intravenous epinephrine has not been established in the setting of ACEI-induced angioedema, given the long list of differential diagnoses which include allergic reaction, these medications may be of some benefit. Priorities of care include immediate discontinuation of the ACEI being used and aggressive airway management until the edema has resolved.3
Of particular interest is the use of fresh-frozen plasma (FFP) as a possible therapy for life-threatening ACEI-induced angioedema.4 Increased circulating levels of bradykinin is thought to be a major cause of ACEI-induced angioedema. Kininase II deactivates bradykinin. It is rationalized that FFP may provide increased levels of kininase II, which would break down bradykinin, thus attenuating associated swelling. Additionally, FFP may be of some benefit in hereditary angioedema, as it replaces a deficiency in the C1 esterase inhibitor.4 C1 esterase inhibitor is a protein that controls C1, the first component of the complement system, which plays a role in the inflammatory response.
The decision was made by the flight staff, in conjunction with the referring ER staff and the receiving medical control authority, to secure the airway prior to transport due to the patient’s rapidly evolving airway and facial edema. An anesthesiologist was called in with a response time of 20 minutes and the patient was fiber-optically intubated following several attempts at direct laryngoscopy. He was hemodynamically stable during transport and was directly admitted to the medical ICU (MICU).
The patient arrived in the MICU of the receiving facility and was placed on mechanical ventilation overnight for airway support. His ACEIs were held during his hospital stay and he was started on solumedrol, benadryl and ranitidine with excellent improvement of his edema. In the evening of the second hospital day, he was successfully extubated to room air and his diet was advanced prior to discharge.
Of priority in this particular case was the aggressive management of the patient’s airway. Life-threatening angioedema secondary to ACEI-induced angioedema, while quite rare, can challenge even the most experienced and astute clinician. Luckily, while narrowing down the long list of differentials, management goals remain relatively focused.
This was not a “load-and-go” patient. Waiting for appropriate resources and expert consultation is sometimes a better decision than rapid transport, which this air medical crew originally thought they were going to encounter. Their simple decision to wait for an anesthesiologist was what saved this patient from imminent danger.
1. Agah R, Bandi V and Guntupalli KK. Angioedema: The Role of ACE Inhibitors and Factors Associated with Poor Clinical Outcome. Intensive Care Medicine (23). Pg. 793. 2007.
2. Bingham, C. An overview of Angioedema, UptoDate2008, License to University of Michigan.
3. Sondhi D, Lippmann M and Murali G. Airway Compromise due to Angiotensin-Converting Enzyme Inhibitor-induced Angioedema: Clinical Experience at a Large Community Teaching Hospital. Chest (126). Pg. 400. 2004.
4. Karim MY and Masood A. Fresh-Frozen Plasma as a Treatment for Life-Threatening ACE-inhibitor Angioedema. Journal of Allergy and Clinical Immunology (109). Pg. 370. 2002.